In March of 2011, two months after the birth of my daughter, I experienced a bout of acute illnesses. My birth experience had been difficult, delivering five weeks early via emergency C-section after my water broke at 35 weeks gestation. My recovery was complicated by the need for an appendectomy just six weeks later. As if two abdominal surgeries weren’t enough, all of the trauma apparently dislodged two kidney stones in my right kidney. I woke up one morning with blinding pain in my stomach that migrated to my back and my side. I had passed a kidney stone once before, so I immediately knew what was causing the pain. Many who have experienced a kidney stone compare it to the pain of childbirth; I would argue that the pain is actually much worse. Unable to manage the pain on my own, I was taken to the emergency room for treatment. In the ER I was given IV pain medication and sent home with a short-term prescription for hydrocodone. I was also sent home with a prescription for a seven day course of the antibiotic Cipro. This medication was given to me as a preventative measure in case the stone ripped through my ureter.
Initial Symptoms of an Impending Cipro Reaction
About 48 hours after beginning the Cipro, I noticed an unusual feeling of nervousness. I was also having trouble regulating my internal body temperature. I would either be sweating profusely or so bone-chill cold that the only relief I could get was standing in a hot shower. I attributed these symptoms to being overwhelmed by the beating my body had taken in the last two months all while trying to care for my two month old preemie daughter. The anxiety was met with severe insomnia, and after a few days of almost complete sleeplessness (on top of the getting up with a newborn every few hours), I saw a general practitioner at a local walk-in clinic to get some advice and hopefully some relief. The doctor agreed that I was likely overwhelmed by all that had happened on top of adjusting to caring for a newborn. However, she also mentioned that I should stop taking the Cipro, and that “Cipro can do funny things” to some people. I took her advice and stopped the Cipro. Within a few days I started to feel more normal, and I shrugged off the experience. Little did I know my nightmare was just beginning.
Neurocognitive Deficits and Cipro
Two weeks later I returned to work. I was staring at the computer screen working on a research project when I noticed that my vision had become blurry. I went to the bathroom and put saline drops in my eyes when I discovered that my pupils were enormous. My eyes looked completely black instead of the normal light greenish-blue hue. I decided to leave work and go home early, and I had to squint and blink furiously just to keep my car on the road. When I returned home, my husband noticed my eyes and told me to lie down. I was exhausted, yet sleep would not come.
Cipro and the Central Nervous System
In the next few months I deteriorated rapidly, suffering from extreme anxiety, muscle twitches, myoclonus jerks, sweating, chills, weakness, tendonitis in my wrists, confusion, PVC heart arrhythmia, among roughly 30 other terrifying and painful symptoms. The worst of them, by far, was the completely intractable insomnia. I would go days at a time without being able to sleep even for one minute, finally crashing for two or three broken hours, and then the cycle would repeat itself. I sought out several doctors who ran tests after test and found nothing. I was finally steered toward psychiatry, where I was diagnosed with “anxiety” and given a slew of prescription psychiatric medications. Luckily, I declined to take most of them.
Continued Deterioration and Delayed Reactions to Fluoroquinolones
Weeks went on and my symptoms did not abate. I decided to leave my job and stay at home to take care of my precious baby daughter, the only thing giving me hope or the will to keep moving forward at that point. I was simply too sick to work, and my work environment was extremely stressful during that time. I was still very confused as to what had befallen me. After months of suffering, I remembered the doctor who had advised me to stop the Cipro. One simple Google search of “Cipro side effects” opened literally thousands of pages of information, with stories exactly like mine, of delayed reactions and unexplainable, debilitating symptoms. Because the severe symptoms were delayed for weeks after I stopped the Cipro, I never attributed my symptoms to this medication. I was unfortunately unaware that close proximity of the effect was not a necessary condition for causation when it came to pharmaceutical side effects. However, as I began to research this class of antibiotics, called fluoroquinolones, I became aware that the most severe reactions are often delayed.
I saw the top expert in the medical field on fluoroquinolone adverse reactions, and he diagnosed me with fluoroquinolone toxicity syndrome after a careful assessment. Almost a year after my first symptoms appeared, I finally had a name for my suffering. It took me almost two and a half years to recover ninety percent. My recovery focused on nutrition, stress management, and the power of positive thinking. Instead of taking medications, I found a sleep psychologist and underwent CBT for insomnia, and it helped dramatically. I still have symptoms, including the PVC arrhythmia, transient insomnia and peripheral neuropathy, but I consider myself very lucky. Many individuals with fluoroquinolone toxicity are disabled for life. You can read more about fluoroquinolone (FQ) toxicity here.
The pharmaceutical companies will lead you to believe that these side effects are rare, and therefore insignificant compared to the population of people that the drugs help. However, the truth is that most medication side effects are never reported, if they are even attributed to the drug at all. In actuality, doctors are generally uninformed about the complex array of side effects that these drugs can cause and are often unwilling to attribute patients’ symptoms back to the medications that they themselves prescribe. It is unlikely that we have an accurate picture of the side effect profiles of many prescription drugs, not just fluoroquinolones. In fact, many have speculated that a variety of idiopathic illnesses such as fibromyalgia are not organic illnesses but are all manifestations of fluoroquinolone toxicity or other adverse medication reactions. Each individual tends to have a unique threshold for toxicity, so it is entirely possible to have taken these antibiotics before without trouble only to experience a severe adverse reaction the next time they are taken. Since my diagnosis, it has become my mission to educate my friends, family and the world on FQ toxicity. Knowledge is power, and sometimes it can even be life-saving.
Participate in Research
Hormones MatterTM is conducting research on the side effects and adverse events associated with the fluoroquinolone antibiotics, Cipro, Levaquin, Avelox and others: The Fluoroquinolone Antibiotics Side Effects Study. The study is anonymous, takes 20-30 minutes to complete and is open to anyone who has used a fluoroquinolone antibiotic. Please complete the study and help us understand the scope of fluoroquinolone reactions.
Hormones MatterTM conducts other crowdsourced surveys on medication reactions. To take one of our other surveys, click here.
To sign up for our newsletter and receive weekly updates on the latest research news, click here.
What Else Can I Do To Help?
Hormones MatterTM is completely unfunded at this juncture and we rely entirely on crowdsourcing and volunteers to conduct the research and produce quality health education materials for the public. If you’d like help us improve healthcare with better data, get involved. Become an advocate, spread the word about our site, our research and our mission. Suggest a study. Share a study. Join our team. Write for us. Partner with us. Help us grow. For more information contact us at: firstname.lastname@example.org.
To support Hormones Matter and our research projects – Crowdfund Us – Buy an Unsubscription.